So unhappy with Botox - extreme asymmetry and crooked smile/eyebrow position! Any options?

I got Botox in my masseter (35 U) and brow area for a lift 10 days ago. Just a few days ago I loved the results, I wasn't clenching my jaw as much and my brows seemed raised. Today I noticed how I can't smile properly and look completely asymmetrical in photos! My one brow doesn't raise as high when I smile either. I look horrible! Can I chew gum to get my masseter strength back? I'm so ashamed and self conscious now :(

Doctor Answers 8

Botox and Masseters

You can chew gum without any interruption with botox, but this won't help "increase the masseter." If you need immediate results you can inject filler until the masseter comes back from the botox treatment. Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Unhappy with Botox

I am so sorry that you had this experience. I strongly recommend following up with your injector to discuss your concerns. It may be the case that adding a unit of Botox here/there may correct the unevenness you are noticing. The good news is Botox only lasts for 3-4 months and at which point all muscle function will return to normal. In the future, I recommend consulting with an experienced injector such as a board-certified specialist before having your next treatment. Best of luck. 

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Botox problems after masseter and brow injection.

Sorry to hear about your issue with your recent Botox injection. I recommend discussing your results with the physician who injected you. 

It sounds as though the Botox injected into one of your masseters may have diffused into the risorious or zygomaticus muscles causing the asymmetric smile. This maybe corrected with injection of the appropriate muscle on the opposite side of the face. The brow asymmetry may also be corrected with Botox injection on the opposite side to minimize the difference on brow raise. If you choose to do nothing, the Botox will wear off in 3-4 months but the problem will likely resolve before then. 

Botox problems

I'm so sorry to hear about your problems. I would highly suggest you discuss your concerns with your injector. Regarding chewing gum, that won't make the problem go away faster. But, adding a very small amount of botox to the opposite side can even out the problem and make it look less obvious. The good news is that problems like this don't usually last the full 3 months. They usually are gone within about 3-6 weeks.

Andrew Campbell, M.D.
Facial Plastic Specialist

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Botox Smile asymmetry

Sorry to hear about these issues. Chewing gum will not help. Smile asymmetry is often caused by diffusion of some Botox to the muscle that pulls the angle of the mouth when you smile. Consult with your doctor for possibly injecting some extra Botox on the strong side for both the smile and eyebrow. Remember that Botox results are temporary.  

Botox asymmetry...

Thank you for your question.  Please follow up with your physician and discuss with them your concerns.  This likely can be corrected with additional Botox into additional muscles.  Lastly and fortunately Botox is a short acting drug and you will return to your prior state relatively soon.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Problems following Botox

Thank you for sharing your problems. Sorry to hear how bad the Botox treatment turned out. Show your doctor the problems. Perhaps injection of unopposed muscles can be of benefit. Get an in-person second opinion if needed. Botox results will wear off in a few months.
Good luck,

Botox – What to expect

Thanks for your question. This is a question that we get asked often by our patients. As far as Botox treatments, muscle hyperactivity would likely require treatment 3 times a year. Botox effects can last anywhere from 4-6 months and with recurrent treatments, this will lead to mild atrophy of the muscle, and some prolongation of Botox's effects. Botox effects are never permanent, however, if you elected to stop, your muscle would hypertrophy back to its original size. These are advanced techniques so be sure to get an experienced cosmetic dermatologist consultation for recommendations and treatment options.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.